ADD Forums - Attention Deficit Hyperactivity Disorder Support and Information Resources Community  

Go Back   ADD Forums - Attention Deficit Hyperactivity Disorder Support and Information Resources Community > ADULTS AND ADD/ADHD > Adult Diagnosis & Treatment
Register Blogs FAQ Chat Members List Calendar Donate Gallery Arcade Mark Forums Read

Adult Diagnosis & Treatment This forum is for the discussion of issues related to the diagnosis of AD/HD

Reply
 
Thread Tools Display Modes
  #1  
Old 08-11-11, 04:35 PM
ADHDAlbert's Avatar
ADHDAlbert ADHDAlbert is offline
Member
 

Join Date: Sep 2010
Location: Portland, OR
Posts: 79
Thanks: 65
Thanked 65 Times in 25 Posts
ADHDAlbert has a spectacular aura aboutADHDAlbert has a spectacular aura about
Question Medication situation.

So I can't decide what to do and I'm a bit frustrated by it. Here's the deal...


Background:

Early last fall I was diagnosed with ADHD/depression by a licensed therapist who I went to see because I was having some super tough times. He suggested Welbutrin (generic is Bupropion). I started Welbutrin XL 150mg.

It took a few weeks but my depression went away! Yeah! The ADHD didn't change much, maybe a little more motivation but that probably was a result of not having suicidal thoughts and crying all the time.

So a few of months later I was suggested to try a higher Welbutrin to see if that would help the ADHD. I started to take Welbutrin XL 300mg. I took that for a few months. It didn't do much more than the 150 for either the depression or ADHD, but it wasn't hurting either. I did have a tiny bit more energy and patience. No side effects to speak of.


Now:

I made an appointment with a psychiatrist at the Adult ADHD clinic at the big hospital. I had to wait months to be seen. Finally a couple of weeks ago I got evaluated and sure nuff, Adult ADHD. The psych suggested I move to an even higher dose of Welbutrin.

So about a week ago I started taking Welbutrin XL 450mg (the maximum allowed dose). Since then I've had a real hard time with the side effects. I'm even more forgetful. I have less concentration. More agitated, snippy. I have WAY more energy (it feels like I drank a bunch of those 5 hour energy drinks). I have a bunch of energy but no way to focus it.

I know that Welbutrin takes 4 to 6 weeks to show improvement in ADHD and/or depression symptoms. When I started on 150mg that was about right. I hit my stride about 5 weeks after starting.

So my issue is should I try to power through the side effects in hopes that the side effects wear off and I get more focus? Or should I go back to the 300 mg and ask to add a stimulant?

I like Welbutrin 300mg for the depression. I totally dislike the side effects at 450mg. What I'm worried about is that stimulants will make me feel the same as the Welbutrin 450. Like all body speedy and brain cloudy at the same time. If that's going to be the case than maybe I should just stay on the Welbutrin 450 for the month and see what happens.

I also know that Welbutrin at this dose is hard on the liver. My doc suggested I stop drinking as combined with Welbutrin it puts a lot of strain on my liver. I was only having 2-3 beers a night. Now I have none. Which kinda sucks because I'm an armature beer/food blogger. Can't really blog about beer if you're not tasting any.

But if stimulants are the same then maybe I should just go with the Welbutrin.

Then there's the cost. Welbutrin, even the generic bupropion, which is what I get, is REALLY REALLY REALLY expensive. It's costing me about $135 out of pocket a month(even with prescription coverage on my health plan). But I don't have to go in to the doc every month and get a written perscription like I would with a stimulant. And seeing the doc is really expensive too. I have no idea what stimulants cost. If it's the same as the welbutrin maybe I should stick with the 450mg a day. At least I wouldn't have to pay for a doctor visit every month.


Sorry for the long post but maybe someone has had a similar situation and I can get more informed so I can make the best decision possible.


Mad love for you all,
Albert
Reply With Quote
  #2  
Old 08-11-11, 05:04 PM
Hyperman87's Avatar
Hyperman87 Hyperman87 is offline
Forum ADDvocate
 

Join Date: Apr 2011
Location: Michigan
Posts: 1,319
Thanks: 3,889
Thanked 1,316 Times in 642 Posts
Hyperman87 has a brilliant futureHyperman87 has a brilliant futureHyperman87 has a brilliant futureHyperman87 has a brilliant futureHyperman87 has a brilliant futureHyperman87 has a brilliant futureHyperman87 has a brilliant futureHyperman87 has a brilliant futureHyperman87 has a brilliant futureHyperman87 has a brilliant futureHyperman87 has a brilliant future
Re: Medication situation.

I had an awful experience with wellbutrin about 2 years ago.It raised my BP higher than any stimulant medication I've ever been on.I prefer Stimulants I guess.
Reply With Quote
The Following User Says Thank You to Hyperman87 For This Useful Post:
ADHDAlbert (08-12-11)
  #3  
Old 08-11-11, 05:25 PM
ADDisme2010 ADDisme2010 is offline
ADDvanced Contributor
 

Join Date: Sep 2010
Location: Missouri
Posts: 521
Blog Entries: 4
Thanks: 982
Thanked 461 Times in 238 Posts
ADDisme2010 is just really niceADDisme2010 is just really niceADDisme2010 is just really niceADDisme2010 is just really nice
Re: Medication situation.

I am on Wellbutrin (a much lower dose though than you) for me it works alright.
I think that if the side effects are that much worse now, you should decrease the dose. Medication is great, but only when the benefits outweigh the side effects.
If I were you, I'd be trying a stimilant medication. (I would love to be able to take
stimulant meds, unfortunately none of them are an option for me due to medical illness) Not sure about the cost factor, but I am sure someone here can help you with that. Walgreens and Wal Mart have their own drug plans...I get the Wellbutrin at a decent reduced rate at Walgreens (with their card plan, which is like $10 a year to join)
Reply With Quote
The Following User Says Thank You to ADDisme2010 For This Useful Post:
ADHDAlbert (08-12-11)
Sponsored Links
  #4  
Old 08-12-11, 08:14 PM
shcb07 shcb07 is offline
Member
 

Join Date: Nov 2007
Location: Beantown
Posts: 61
Thanks: 0
Thanked 8 Times in 8 Posts
shcb07 is on a distinguished road
Re: Medication situation.

That's a super high dose and im thinking that the forgetfullness, high energy, etc. is due to the dose being to high. Wellburtin can be used to treat ADHD but it doesnt work for everyone. I think that 1. you need to reasses the dose with your doc as it seems to have negative affects and 2. explore other options to treat the ADHD, folling, a decrease in your wellburtin.
Reply With Quote
The Following User Says Thank You to shcb07 For This Useful Post:
ADHDAlbert (08-17-11)
  #5  
Old 08-12-11, 08:31 PM
Alex9's Avatar
Alex9 Alex9 is offline
Contributor
 

Join Date: Aug 2010
Location: Massachusetts
Posts: 404
Thanks: 195
Thanked 257 Times in 158 Posts
Alex9 is just really niceAlex9 is just really niceAlex9 is just really niceAlex9 is just really nice
Re: Medication situation.

When my doctor was weaning me off wellbutrin I also started taking adderall again. For about a week I was taking a lower dose of wellbutrin to wean me off of it and I started on the adderall about halfway through the week. I felt pretty speedy while I was on both, so that would be my concern if you were on wellbutrin and a stimulant. People respond to meds differently though. Lots of people are on the wellbutrin/stimulant combination and think that it works fairly well. It is possible that you'll feel overstimulated though.

Good luck
Reply With Quote
The Following User Says Thank You to Alex9 For This Useful Post:
ADHDAlbert (08-17-11)
Reply

Bookmarks


Currently Active Users Viewing This Thread: 1 (0 members and 1 guests)
 
Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is On
Forum Jump

Similar Threads
Thread Thread Starter Forum Replies Last Post
Medication makes it easy to forget that we can find ways to deal with being ADD Marshallm General ADD Talk 107 08-02-10 04:20 PM
A question about medication Musiscience Adult Diagnosis & Treatment 4 04-26-10 01:11 PM
Not taking medication... self sabotaging?! Arwen General ADD Talk 13 01-31-10 02:44 AM
Medication Experiences Arcana General Medication Discussion 9 12-16-04 06:41 PM
Jane Pauley shares her story: Former Dateline NBC co-host talks @ struggle w/illness Andi Bipolar 14 09-15-04 09:38 AM


All times are GMT -4. The time now is 03:53 PM.


Powered by vBulletin® Version 3.7.4
Copyright ©2000 - 2019, Jelsoft Enterprises Ltd.
(c) 2003 - 2015 ADD Forums